Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 16, NWS Lincoln, IL

April 8, 1999Shelby County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 8, 1999, 11:15 PM CDT for Shelby County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1999, 11:15 PM CDT (04:15 UTC)
Expired
Apr 8, 1999, 11:30 PM CDT
In force
15 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Shelby County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSPI 090414 RRA
TORSPI
ILC173-090430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1115 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEAST SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1110 PM CDT... LINCOLN DOPPLER RADAR INDICATED A TORNADO JUST
  EAST OF SHUMWAY... MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SIGEL

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

FRIEDERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:00 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 8, 2:00 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU APR 8 1999

UPPER LOW IS NOW OVER SWRN NEBRASKA WITH SFC SYSTEM JUST EAST OVER SC
NE.

88D SHOWING RWS/TRWS CONTINUING TO MOVE E ACROSS CWA ALONG AND AHEAD OF
WF...BUT MAIN ACTIVITY TO ARRIVE THIS EVENING.

STORMS FIRING UP NICELY ALONG DRYLINE OVER EASTERN KS/NE AND STILL
PROJECTED TO RAPIDLY MOVE EAST INTO WRN SECTIONS OF C IL BETWEEN 5 AND
7 PM. SPC HAS MOVED HIGH RISK AREA A LITTLE FURTHER W...WHICH IS A GOOD
MOVE. SFC ACTIVITY WILL OUTRACE UPPER SYSTEM...THUS AS TRWS APPROACH
CWA...MAY SEE SOME WEAKENING AS MAIN ENERGY WILL STILL BE TO THE W AND
NW. HOWEVER...WILL STILL ENFORCE WORDING FOR TONIGHT/S ZONES ABOUT SVR
POSSIBILITIES.

SHOULD SEE AN END TO PCPN OVER MOST OF CWA WITH PASSAGE OF CF AS PLENTY
OF DRY AIR MOVG INTO CWA. LOW CLDS AND SOME RW ACTIVITY STILL POSSIBLE
OVER NRN SECTIONS DUE TO POSITION OF LOW.

PIA  50/64 +3
SPI  52/67 +2
DEC  53/66 +2
CMI  55/65 +2
LWV  58/69 +2

BYRD

In the hours before

Special weather statement, Apr 8, 9:07 PM CDT, 2 hours 8 minutes before
ILZ040-049-090240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 PM CDT THU APR 8 1999

...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS BEEN
ALLOWED TO EXPIRE AT 9 PM CDT...

AT 900 PM CDT...DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT FOR SEVERE
WEATHER HAS ENDED.

THEREFORE...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS
BEEN ALLOWED TO EXPIRE.

FRIEDERS
Special weather statement, Apr 8, 9:07 PM CDT, 2 hours 8 minutes before
ILZ040-049-090240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 PM CDT THU APR 8 1999

...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS BEEN
ALLOWED TO EXPIRE AT 9 PM CDT...

AT 900 PM CDT...DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT FOR SEVERE
WEATHER HAS ENDED.

THEREFORE...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS
BEEN ALLOWED TO EXPIRE.

FRIEDERS
Special weather statement, Apr 8, 10:25 PM CDT, 50 minutes before
ILZ027>031-036-037-041-042-047-048-050-051-090425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1025 PM CDT THU APR 8 1999

...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL ILLINOIS...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1 AM HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES...

...KNOX...STARK...MARSHALL...PEORIA...WOODFORD...FULTON...
TAZEWELL...MASON...LOGAN...CASS...MENARD...MORGAN AND
SANGAMON.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:44 PM CDTTornado WarningILXKnox46 min
Apr 8, 7:47 PM CDTTornado WarningILXScott28 min
Apr 8, 8:16 PM CDTTornado WarningILXMorgan, Scott44 min
Apr 8, 8:32 PM CDTTornado WarningILXFulton, Knox28 min
Apr 8, 8:42 PM CDTSevere Thunderstorm WarningILXPeoria, Stark48 min
Apr 8, 8:56 PM CDTSevere Thunderstorm WarningILXSangamon64 min
Apr 8, 9:17 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford58 min
Apr 8, 9:17 PM CDTTornado WarningILXMenard28 min
Apr 8, 9:29 PM CDTSevere Thunderstorm WarningILXPeoria31 min
Apr 8, 9:38 PM CDTSevere Thunderstorm WarningILXTazewell37 min
Apr 8, 9:41 PM CDTSevere Thunderstorm WarningILXLogan34 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningILXChristian, Macon58 min
Apr 8, 10:02 PM CDTTornado WarningILXChristian28 min
Apr 8, 10:13 PM CDTTornado WarningILXMacon32 min
Apr 8, 10:28 PM CDTSevere Thunderstorm WarningILXShelby47 min
Apr 8, 10:32 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt28 min
Apr 8, 10:37 PM CDTTornado WarningILXPiatt23 min
Apr 8, 10:47 PM CDTTornado WarningILXChampaign28 min
Apr 8, 10:54 PM CDTTornado WarningILXEffingham36 min
Apr 8, 10:56 PM CDTSevere Thunderstorm WarningILXColes, Douglas34 min
Apr 8, 11:13 PM CDTTornado WarningILXCumberland32 min
Apr 8, 11:17 PM CDTTornado WarningILXChampaign, Vermilion28 min
Apr 8, 11:20 PM CDTSevere Thunderstorm WarningILXVermilion25 min
Apr 8, 11:30 PM CDTTornado WarningILXColes, Edgar30 min
Apr 8, 11:33 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper42 min
Apr 8, 11:45 PM CDTTornado WarningILXClark, Cumberland30 min
Apr 8, 11:48 PM CDTSevere Thunderstorm WarningILXVermilion27 min
Apr 8, 11:52 PM CDTTornado WarningILXEdgar38 min
Apr 9, 12:00 AM CDTSevere Thunderstorm WarningILXCrawford30 min
Apr 9, 12:26 AM CDTSevere Thunderstorm WarningILXCrawford19 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.